What is your experience with Lamotrigine? Side effects?

Posted by maggiek @maggiek, Jul 24, 2020

I’m changing meds, from Dilantin to lamotrigine. Has anyone had a rash, other side effects etc. I’ m Interested
In anyone’s experience with the drug.

@jakedduck1

@isittll
I have never been on lamotrigine that I remember.
Doesn’t it cause you any memory or drowsiness problems?
Jake

Jump to this post

@isittll Though I’m newly on lamotrigine, I take 300mg twice daily. No rash, occasional headaches. I’m on round 4, with a slow increase in dosage. It takes a bit for meds to work, and your body to adjust. Hang in there, and keep us in the loop.
~Erica

REPLY
@lsittll

maggiek@maggiek,

I've taken lamotrigine for very many years. I am on a larage dos of it too; I take 330mg twice daily. I have never noticed any kind of side effect (s) to the medication. It has been very good for me.

Jump to this post

I've been talking it for about 25 years and have developed some side effects. The most prominent one is hand tremors. This can become tiring and makes fine motor skills impossible. The other is memory loss is starting to cause a problem.

REPLY
@lsittll

@maggiek

I took Dilantin for many years. It was very helpful. I had very good seizure control with it. It caused my osteoporosis, now osteopaenia. Once it went to my liver about thirty years ago that was it! Lots of meds were tried and lamotrigine turned out to be a good one.

Jump to this post

@lsittll
Did you take supplemental vitamin D and calcium while on Dilantin?
Is lamotrigine the only seizure medication you take?
Personally regardless of what type of seizure medication I'd take supplemental Calcium and vitamin D.
Tegretol/Carbamazepine, Phenobarbital, Dilantin/Phenytoin and Mysoline/Primidone are all older drugs and the worst offenders for causing bone issues. Many believe the newer drugs as well cause bone problems however the results are controversial. If I were taking newer seizure meds I wouldn’t wait until there was conclusive evidence since the supplements will be beneficial to anyone but especially for women.
Have you had you vitamin D level checked?
Take care,
Jake

REPLY
@jakedduck1

@lsittll
Did you take supplemental vitamin D and calcium while on Dilantin?
Is lamotrigine the only seizure medication you take?
Personally regardless of what type of seizure medication I'd take supplemental Calcium and vitamin D.
Tegretol/Carbamazepine, Phenobarbital, Dilantin/Phenytoin and Mysoline/Primidone are all older drugs and the worst offenders for causing bone issues. Many believe the newer drugs as well cause bone problems however the results are controversial. If I were taking newer seizure meds I wouldn’t wait until there was conclusive evidence since the supplements will be beneficial to anyone but especially for women.
Have you had you vitamin D level checked?
Take care,
Jake

Jump to this post

Jake,
I did not take any supplements while on Dilantin. I was in my twenties at the time. I was diagnosed with osteoporosis in my late thirties or early forties after many fractures were regularly sustained. After 20 yr, treatment my osteoporosis for has become osteopeania (a decreased amount of bone). I am now taking an additional vitamin D supplement because 3 years ago my vitamin levels were low.

I take zonisamide and Depakote in addition to lamotrigine.

Take care,
Laurie

REPLY
@lsittll

Jake,
I did not take any supplements while on Dilantin. I was in my twenties at the time. I was diagnosed with osteoporosis in my late thirties or early forties after many fractures were regularly sustained. After 20 yr, treatment my osteoporosis for has become osteopeania (a decreased amount of bone). I am now taking an additional vitamin D supplement because 3 years ago my vitamin levels were low.

I take zonisamide and Depakote in addition to lamotrigine.

Take care,
Laurie

Jump to this post

@lsittll
Hi Laurie,
If I were you I’d get my vitamin D level checked at least once a year if not twice.
Zonisamide and Depakote can also case you bone problems.
Vitamin D has so many benefits and if it's low can increase your chances of certain diseases including Cancer, Diabetes and Multiple Sclerosis. Overdoing it will have the opposite effect on your bones. Why Neurologists don’t inform their patients of the importance of vitamin D is beyond me, but then they don’t inform them of some of the deadly consequences of seizures either so why should I be surprised.
Please ask for a vitamin D level.
Fingers crossed it's normal.
Jake

REPLY
Please sign in or register to post a reply.
  Request Appointment